Michigan, 2013

Flood in Michigan, January 30 to 31, 2013

January 30 to 31, 2013 · NWS GRR · 1 event in 1 county or zone

Significant ice jam flooding occurred on the Muskegon River in Mecosta County. Evacuations occurred along the Muskegon River near Rogers Heights.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.6 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Significant ice jam flooding occurred on the Muskegon River in Mecosta County. Evacuations occurred along the Muskegon River near Rogers Heights. Over a dozen homes were evacuated and flooded. Riverside Drive and 183rd Avenue (12th Mile Road) in particular was an area that experienced significant flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 30, 6:55 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Jan 30, 6:55 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 AM EST WED JAN 30 2013

.SYNOPSIS...
ISSUED AT 330 AM EST WED JAN 30 2013

TEMPERATURES WILL FALL THROUGH THE DAY TODAY RESULTING IN RAIN
GRADUALLY CHANGING TO LIGHT SNOW SHOWERS AND FLURRIES. IT WILL BE
COLD WITH POTENTIALLY SIGNIFICANT LAKE EFFECT SNOW SHOWERS BEGINNING
TONIGHT THROUGH FRIDAY. THE COLDEST DAYS WILL BE THURSDAY AND FRIDAY
AND TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY AFTERNOON)
ISSUED AT 330 AM EST WED JAN 30 2013

NUMEROUS SHORT TERM FCST CONCERNS INVOLVE DETERMINING POTENTIAL FOR
SIGNIFICANT LAKE EFFECT SNOW TONIGHT THROUGH FRIDAY AND DEALING WITH
HYDROLOGICAL/FLOODING ISSUES (PLEASE REFERENCE HYDRO SECTION BELOW
FOR THOSE DETAILS).

KGRR RADAR/SFC OBS INDICATE RAIN ACROSS OUR AREA EARLY THIS MORNING.
THE RAIN WILL CONTINUE THROUGH THE EARLY MORNING HOURS BEFORE
GRADUALLY TAPERING OFF LATER THIS MORNING. IT WILL BEGIN TO
TRANSITION TO SNOW SHOWERS OVER OUR FAR NW FCST AREA AROUND LDM AND
PENTWATER FIRST AS NNW FLOW CAA STRENGTHENS ON THE BACK SIDE OF THIS
SYSTEM.

LOW LEVEL CRITICAL THICKNESS TOOLS SUGGEST P-TYPE UP AROUND LDM WILL
ALREADY SWITCH OVER TO SNOW BY AROUND 12Z. AN INCH OR TWO OF SNOW
ACCUMULATION IS EXPECTED TODAY OVER OUR FAR NW COUNTIES AND PERHAPS
LOCALLY HIGHER AMOUNTS TODAY THROUGH THIS EVENING GIVEN DEFORMATION
ZONE DYNAMICS IN THAT AREA.

PCPN TYPE WILL CHANGEOVER TO LIGHT SNOW SHOWERS/FLURRIES IN THE KGRR
AREA TOWARD MID AFTERNOON AND IN OUR SE FCST AREA TOWARD LAN AND JXN
BY LATE AFTERNOON. HOWEVER WITH THE EXCEPTION OF OUR FAR NW FCST
AREA THE REST OF OUR AREA WILL ONLY RECEIVE UNDER AN INCH OF SNOW
THIS AFTERNOON.

SIGNIFICANT WNW FLOW LES WILL DEVELOP TONIGHT AS H8 TEMPS PLUNGE TO
AROUND -18 C BY 12Z THURSDAY. THE MOST PROLIFIC WNW FLOW LES SHOULD
OCCUR THURSDAY THROUGH THURSDAY NIGHT WITH H8 TEMPS OF -19 TO -21
C... DEEP MOISTURE... GOOD UPSTREAM RH AND INSTABILITY ALL IN PLACE.
DGZ DEPTH IS FAVORABLE AS ARE OMEGAS... PARTICULARLY THURSDAY NIGHT
WHEN OMEGAS ON THE ORDER OF 15 MICROBARS/SEC ARE NOTED IN THE MIDDLE
OF THE DGZ NEAR LAKE MI. SIGNIFICANT LAKE EFFECT SNOW WILL CONTINUE
FRIDAY.

OUR FAVORED WNW FLOW SNOW BELT REGIONS HAVE POTENTIAL TO PICK UP 6
TO 12 INCHES OF SNOW FROM TONIGHT THROUGH FRIDAY WITH LOCALLY HIGHER
AMOUNTS IN EXCESS OF A FOOT LIKELY FOR THE COUNTIES ALONG THE LAKE
MI SHORELINE. WE WILL ISSUE A LAKE EFFECT SNOW WATCH FOR OUR WESTERN
TWO TIERS OF COUNTIES FOR TONIGHT THROUGH FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 330 AM EST WED JAN 30 2013

THE OVERALL THEME SEEMS TO BE COLD WITH SNOW INTO SUNDAY THEN A SLOW
WARMING TREND AFTER THAT.

WHILE THE MODELS DO SEEM TO BE IN GOOD AGREEMENT TONIGHT WITH THE
OVERALL PATTERN THERE IS A CLEAR SHIFT TO A MORE SOUTHERN POSITION
OF THE POLAR JET INTO THE MIDDLE OF NEXT WEEK. THAT WILL ALLOW FOR A
MORE SOUTHERLY TRACK ON ANY CLIPPER SYSTEMS ON THE NORTHERN STREAM.
THAT HAS ALLOWS ME TO DROP THE MENTION OF RAIN FOR MONDAY.

THERE IS STILL THAT STRONG EAST ASIAN JET NEAR 35N THAT EXTENDS FROM
150E TO 165W AT 30TH/00Z WITH SPEEDS TO 200 KNOTS. LITTLE QUESTION
THAT WILL HAVE SIGNIFICANT DOWNSTREAM IMPACTS AS ALL THAT ENERGY
MOVES INTO WESTERN NORTH AMERICA THIS COMING WEEKEND. IT HELPS TO
RETROGRADE THE POLAR VORTEX FROM NEAR BAFFIN ISLAND (30TH/00Z) TO
WESTERN HUDSON BAY BY SUNDAY. THAT WILL HELP TO KEEP THE POLAR JET
CORE NEAR OR SOUTH OF SOUTHWEST MICHIGAN THROUGH THE WEEKEND. THAT
IN TURN MEANS THE COLD AIR WILL BE DEEP ENOUGH FOR LAKE EFFECT SNOW
THROUGH THE WEEKEND.

A SHORTWAVE  MOVES JUST SOUTH OF MICHIGAN SATURDAY AND THAT TURNS
THE BOUNDARY LAYER WINDS MORE WESTERLY. THE MOISTURE STAYS DEEP
ENOUGH AND 850 MB TEMPS COLD ENOUGH THAT A WEST SOUTHWEST WIND LAKE
EFFECT EVENT IS LIKELY. THAT IS FOLLOWED SUNDAY BY A DIGGING JET ON
THE WEST SIDE OF THE POLAR VORTEX THAT BRINGS A DECENT SOUTHWEST
WIND LAKE EFFECT EVENT FOR SATURDAY NIGHT.  WITH IS FOLLOWED BY MORE
COLD AIR AND LAKE EFFECT SUNDAY.  THEN THERE IS THE MONDAY
SYSTEM...IF THAT CONTINUES TO TRACK FARTHER SOUTH WE COULD HAVE
ANOTHER SNOW EVENT MONDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 654 AM EST WED JAN 30 2013

OVERALL I EXPECT IFR CIGS/VSBY TO PREVAIL THROUGH TONIGHT. AS THE
PRIMARY RAIN AREA MOVES OUT OF SOUTHWEST LOWER MICHIGAN (WEST EDGE
NEAR I-69 AT 1130Z) DENSE FOG IS DEVELOPING FROM AZO TO GRR. I
EXPECT THAT TO EXPAND TO BTL...LAN AND JXN BY 14Z.

A SECONDARY LOW IS CURRENTLY DEVELOPING NEAR PIA AND IS EXPECTED
TO BECOME THE PRIMARY LOW BY MID AFTERNOON. THAT WILL SLOW DOWN
THE PROGRESS OF THE FRONT AND KEEP IFR CIGS/VSBY AT MOST OF THE
TAF SITES. AN AREA OF RAIN SHOULD SPREAD NORTH WITH THIS SYSTEM
INTO SOUTHWEST MICHIGAN BY LATE MORNING. THAT WILL HELP BREAK UP
THE FOG.

FINALLY THE COLD AIR WILL SPREAD IN FROM THE NORTHWEST TURNING THE
RAIN TO SNOW. MKG WILL SEE THE CHANGE TO SNOW BY LATE AFTERNOON
BUT IT WILL TAKE TILL AFTER 03Z FOR THE CHANGE AT JXN. IFR
CIGS/VSBY ARE EXPECTED TONIGHT ACROSS THE TAF SITES WITH SNOW.

&&

.MARINE...
ISSUED AT 330 AM EST WED JAN 30 2013

A SCA REMAINS IN EFFECT THROUGH 18Z AND WE WILL HOIST A GALE WARNING
FOR THIS AFTERNOON THROUGH TONIGHT WITH WNW TO NW GALES OF 35 TO 40
KTS ANTICIPATED.

&&

.HYDROLOGY...
ISSUED AT 330 AM EST WED JAN 30 2013

A FLOOD WARNING REMAINS IN EFFECT FOR THE LAKESHORE COUNTIES AS WELL
AS LAKE AND NEWAYGO COUNTY WHERE AREAS THAT RECEIVED SUBSTANTIAL LAKE
EFFECT SNOW IN THE LAST WEEK HAD A RAPID SNOW MELT OCCURRING OVER
FROZEN GROUND. RAINFALL TOTALS OVER THE LAST 24 HOURS HAVE BEEN
IMPRESSIVE AND HAVE EXCEEDED TWO INCHES IN SOME AREAS NECESSITATING
THE AREAL FLOOD WARNING.

THE EXPECTATIONS IN THE WARNING AREA ARE THAT WE WILL SEE SMALLER
STREAMS AND RIVERS SPILL OUR OF THERE BANKS...PONDING OF WATER IN
LOW SPOTS OF ROADWAYS AND FLOODING OF CULVERTS...DITCHES AND FIELDS.
THE FLOOD WATCH CONTINUES FOR THE REMAINDER OF THE AREA WHERE THE
SNOWMELT AND ALL THE RAINFALL COULD CAUSE FLOODING ISSUES THROUGH
THE DAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WATCH FROM 6 PM EST THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR MIZ037-038-043-044-050-056-057-064-065-071-
     072.

     FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR MIZ039-040-045-046-
     051-052-057>059-065>067-072>074.

LM...SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     LMZ844>849.

     GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST THURSDAY FOR
     LMZ844>849.

&&

SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...LAURENS
MARINE...LAURENS
Hazardous weather outlook, Jan 30, 6:44 AM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
644 AM EST WED JAN 30 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311145-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
644 AM EST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RISES ON SMALLER STREAMS AND RIVERS WILL CONTINUE TO POSE A
FLOODING THREAT TODAY AND TONIGHT.

ICY CONDITIONS MAY DEVELOP QUICKLY ON AREA ROADWAYS THIS AFTERNOON
AS TEMPERATURES FALL WELL BELOW FREEZING.

SNOW WILL BEGIN TO FALL BY EARLY THIS EVENING. THIS SNOW IS LIKELY
TO ACCUMULATE ON TOP OF ANY ICE THAT FORMS ON ROADS AND RESULT IN
HAZARDOUS TRAVEL CONDITIONS THIS EVENING AND TONIGHT.

SNOW WILL FALL THROUGH TONIGHT WITH THE HIGHEST SNOW AMOUNTS EXPECTED
NEAR THE LAKE SHORE AND ALONG AND WEST OF HIGHWAY US 131. GUSTY
WINDS WILL ALSO PRODUCE NEAR ZERO VISIBILITIES AT TIMES THIS
EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW OFF OF LAKE MICHIGAN WILL CONTINUE TO FALL THURSDAY AND SOME
OF FRIDAY. CONTINUED TRAVEL IMPACTS WILL BE LIKELY FROM THIS
ADDITIONAL SNOW.

RIVER RISES AND POTENTIAL ICE JAMS WILL CONTINUE TO BRING A FLOOD
THREAT INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW TOTALS...OR ANY INSTANCES
OF FLOODING TO THE NATIONAL WEATHER SERVICE.

LMZ844>849-311145-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
644 AM EST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
SNOW SHOWERS TONIGHT WILL REDUCE VISIBILITIES TO NEAR ZERO AT
TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THURSDAY THROUGH
SATURDAY.

SNOW SHOWERS SATURDAY WILL REDUCE VISIBILITIES TO NEAR ZERO AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 30, 8:38 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GERALD R FORD ARPT      42.89N 85.53W
01/30/2013  M1.25 INCH       KENT               MI   OFFICIAL NWS OBS

            24 HOUR RAINFALL AT NWS GRAND RAPIDS.

&&

HOVING
Local storm report, Jan 30, 8:42 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
842 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NE VICKSBURG          42.13N 85.52W
01/30/2013  M1.26 INCH       KALAMAZOO          MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       4 WSW FREMONT           43.44N 86.02W
01/30/2013  M2.04 INCH       NEWAYGO            MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

HOVING
Local storm report, Jan 30, 8:56 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     FLOOD            4 W BRIDGETON           43.35N 86.01W
01/30/2013                   NEWAYGO            MI   COUNTY OFFICIAL

            112TH AVE BETWEEN FITZGERALD AVE AND DICKINSON RD IS
            CLOSED DUE TO FLOODING.

0844 AM     FLOOD            2 ENE FREMONT           43.48N 85.90W
01/30/2013                   NEWAYGO            MI   COUNTY OFFICIAL

            CROSWELL AVE IS CLOSED BETWEEN 32ND AND 48TH ST DUE TO
            FLOODING.

0844 AM     FLOOD            3 NNE FREMONT           43.50N 85.92W
01/30/2013                   NEWAYGO            MI   COUNTY OFFICIAL

            LUCE AVE IS CLOSED BETWEEN 24TH AND 32ND AVE DUE TO
            FLOODING.

0844 AM     FLOOD            NEWAYGO                 43.42N 85.81W
01/30/2013                   NEWAYGO            MI   COUNTY OFFICIAL

            M-37 AT QUARTERLINE RD IN DOWNTOWN NEWAYGO IS CLOSED DUE
            TO FLOODING.

&&

HOVING
Local storm report, Jan 30, 9:00 AM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       MARSHALL                42.27N 84.96W
01/30/2013  M1.26 INCH       CALHOUN            MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

HOVING
Local storm report, Jan 30, 9:15 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
915 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       2 SE HERSEY             43.82N 85.41W
01/30/2013  M2.04 INCH       OSCEOLA            MI   MESONET

            24 HOUR RAINFALL.

0500 AM     HEAVY RAIN       7 NNW SCOTTVILLE        44.05N 86.33W
01/30/2013  M1.22 INCH       MASON              MI   COCORAHS

            24 HOUR RAINFALL.

0530 AM     HEAVY RAIN       BELLEVUE                42.44N 85.02W
01/30/2013  M1.81 INCH       EATON              MI   CO-OP OBSERVER

            SINCE THE RAIN BEGAN 1.81 INCHES OF RAIN HAS FALLEN.

0538 AM     HEAVY RAIN       2 S BALDWIN             43.88N 85.85W
01/30/2013  M1.48 INCH       LAKE               MI   OTHER FEDERAL

            24 HOUR RAINFALL AT BALDWIN RAWS.

0545 AM     HEAVY RAIN       3 W JACKSON             42.25N 84.47W
01/30/2013  M1.50 INCH       JACKSON            MI   COCORAHS

            24 HOUR RAINFALL.

0600 AM     FLOOD            4 E HOLLAND             42.78N 86.04W
01/30/2013                   OTTAWA             MI   BROADCAST MEDIA

            104TH AVE JUST SOUTH OF ADAMS ST IS CLOSED DUE TO
            FLOODING. REPORT COURTESY OF FOX17.

0600 AM     HEAVY RAIN       4 SSE MUSKEGON          43.17N 86.22W
01/30/2013  M1.95 INCH       MUSKEGON           MI   ASOS

            24 HOUR RAINFALL. TWO DAY TOTAL IS 2.70 INCHES.

0600 AM     HEAVY RAIN       5 WNW HOLLAND           42.80N 86.20W
01/30/2013  M1.67 INCH       OTTAWA             MI   CO-OP OBSERVER

            24 HOUR RAINFALL. TWO DAY TOTAL OF 2.38 INCHES.

0600 AM     HEAVY RAIN       1 NW BATTLE CREEK       42.33N 85.21W
01/30/2013  M1.47 INCH       CALHOUN            MI   ASOS

            24 HOUR RAINFALL.

0600 AM     HEAVY RAIN       4 SSE KALAMAZOO         42.23N 85.56W
01/30/2013  M1.23 INCH       KALAMAZOO          MI   ASOS

            24 HOUR RAINFALL.

0617 AM     HEAVY RAIN       PARIS                   43.77N 85.50W
01/30/2013  M2.15 INCH       MECOSTA            MI   BROADCAST MEDIA

            24 HOUR RAINFALL. COURTESY OF 7 AND 4 NEWS IN TRAVERSE
            CITY.

0630 AM     HEAVY RAIN       5 SW LAINGSBURG         42.84N 84.42W
01/30/2013  M1.13 INCH       CLINTON            MI   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       GERALD R FORD ARPT      42.89N 85.53W
01/30/2013  M1.25 INCH       KENT               MI   OFFICIAL NWS OBS

            24 HOUR RAINFALL AT NWS GRAND RAPIDS.

0700 AM     HEAVY RAIN       3 WSW HART              43.68N 86.42W
01/30/2013  M1.61 INCH       OCEANA             MI   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       BIG RAPIDS              43.70N 85.48W
01/30/2013  M1.80 INCH       MECOSTA            MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       2 ENE BROOKLYN          42.12N 84.21W
01/30/2013  M0.99 INCH       JACKSON            MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       HASTINGS                42.65N 85.29W
01/30/2013  M0.83 INCH       BARRY              MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       ALLENDALE               42.97N 85.95W
01/30/2013  M1.11 INCH       OTTAWA             MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       BLOOMINGDALE            42.38N 85.96W
01/30/2013  M1.00 INCH       VAN BUREN          MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       1 N HASLETT             42.76N 84.40W
01/30/2013  M1.06 INCH       INGHAM             MI   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       3 WNW LANSING           42.75N 84.60W
01/30/2013  M1.18 INCH       EATON              MI   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       2 S DANSVILLE           42.53N 84.30W
01/30/2013  M1.32 INCH       INGHAM             MI   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       ORLEANS                 43.07N 85.13W
01/30/2013  M1.05 INCH       IONIA              MI   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       1 NE VICKSBURG          42.13N 85.52W
01/30/2013  M1.26 INCH       KALAMAZOO          MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       4 WSW FREMONT           43.44N 86.02W
01/30/2013  M2.04 INCH       NEWAYGO            MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       2 W WAYLAND             42.67N 85.68W
01/30/2013  M1.00 INCH       ALLEGAN            MI   COCORAHS

            24 HOUR RAINFALL.

0700 AM     FLOOD            5 NW COOPERSVILLE       43.12N 86.03W
01/30/2013                   MUSKEGON           MI   COUNTY OFFICIAL

            INTERSECTION OF WILSON ST AND ENSLEY ST IN RAVENNA IS
            FLOODED. FARR RD AND HILTON PARK RD INTERSECTION IS
            WASHED OUT.

0700 AM     FLOOD            4 W WHITEHALL           43.42N 86.42W
01/30/2013                   MUSKEGON           MI   COUNTY OFFICIAL

            HANCOCK RD BETWEEN CHASE RD AND INDIAN BAY RD IS COVERED
            IN WATER IN THE MONTAGUE AREA.

0700 AM     HEAVY RAIN       ROCKFORD                43.12N 85.56W
01/30/2013  M1.00 INCH       KENT               MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       EAST GRAND RAPIDS       42.94N 85.61W
01/30/2013  M1.17 INCH       KENT               MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0730 AM     HEAVY RAIN       OKEMOS                  42.72N 84.43W
01/30/2013  M1.10 INCH       INGHAM             MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL SINCE 4AM YESTERDAY.

0736 AM     HEAVY RAIN       CROTON                  43.44N 85.66W
01/30/2013  M1.83 INCH       NEWAYGO            MI   OTHER FEDERAL

            24 HOUR RAINFALL AT THE MUSKEGON RIVER GAUGE AT CROTON.

0752 AM     HEAVY RAIN       BRECKENRIDGE            43.41N 84.48W
01/30/2013  M1.73 INCH       GRATIOT            MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL SINCE MONDAY.

0844 AM     FLOOD            4 W BRIDGETON           43.35N 86.01W
01/30/2013                   NEWAYGO            MI   COUNTY OFFICIAL

            112TH AVE BETWEEN FITZGERALD AVE AND DICKINSON RD IS
            CLOSED DUE TO FLOODING.

0844 AM     FLOOD            2 ENE FREMONT           43.48N 85.90W
01/30/2013                   NEWAYGO            MI   COUNTY OFFICIAL

            CROSWELL AVE IS CLOSED BETWEEN 32ND AND 48TH ST DUE TO
            FLOODING.

0844 AM     FLOOD            3 NNE FREMONT           43.50N 85.92W
01/30/2013                   NEWAYGO            MI   COUNTY OFFICIAL

            LUCE AVE IS CLOSED BETWEEN 24TH AND 32ND AVE DUE TO
            FLOODING.

0844 AM     FLOOD            NEWAYGO                 43.42N 85.81W
01/30/2013                   NEWAYGO            MI   COUNTY OFFICIAL

            M-37 AT QUARTERLINE RD IN DOWNTOWN NEWAYGO IS CLOSED DUE
            TO FLOODING.

0845 AM     HEAVY RAIN       MARSHALL                42.27N 84.96W
01/30/2013  M1.26 INCH       CALHOUN            MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

HOVING
Local storm report, Jan 30, 10:27 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1027 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       7 NNW SCOTTVILLE        44.05N 86.33W
01/30/2013  M1.54 INCH       MASON              MI   COCORAHS

            2 DAY TOTAL.

0600 AM     HEAVY RAIN       3 S GRAND HAVEN         43.02N 86.22W
01/30/2013  M2.25 INCH       OTTAWA             MI   COCORAHS

            2 DAY TOTAL.

0600 AM     HEAVY RAIN       2 WSW KENTWOOD          42.89N 85.62W
01/30/2013  M1.94 INCH       KENT               MI   COCORAHS

            2 DAY TOTAL.

0600 AM     HEAVY RAIN       5 WNW HOLLAND           42.81N 86.20W
01/30/2013  M2.38 INCH       OTTAWA             MI   CO-OP OBSERVER

            2 DAY TOTAL.

0600 AM     HEAVY RAIN       4 NNE COMSTOCK PARK     43.09N 85.64W
01/30/2013  M1.95 INCH       KENT               MI   COCORAHS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       3 WSW HART              43.68N 86.42W
01/30/2013  M2.15 INCH       OCEANA             MI   COCORAHS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       2 W EATON RAPIDS        42.51N 84.69W
01/30/2013  M1.73 INCH       EATON              MI   COCORAHS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       1 SSW EAST GRAND RAPIDS 42.93N 85.62W
01/30/2013  M2.00 INCH       KENT               MI   COCORAHS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       1 SE ADA                42.94N 85.48W
01/30/2013  M1.99 INCH       KENT               MI   COCORAHS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       1 SSE ORLEANS           43.05N 85.13W
01/30/2013  M1.77 INCH       IONIA              MI   COCORAHS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       1 NNE WYOMING           42.92N 85.71W
01/30/2013  M2.08 INCH       KENT               MI   COCORAHS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       BIG RAPIDS              43.70N 85.48W
01/30/2013  M2.48 INCH       MECOSTA            MI   CO-OP OBSERVER

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       4 WNW LANSING           42.76N 84.62W
01/30/2013  M2.07 INCH       EATON              MI   COCORAHS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       GERALD R FORD ARPT      42.89N 85.53W
01/30/2013  M1.75 INCH       KENT               MI   OFFICIAL NWS OBS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       4 SSE MUSKEGON          43.17N 86.22W
01/30/2013  M2.84 INCH       MUSKEGON           MI   ASOS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       4 SSE MIDDLEVILLE       42.66N 85.43W
01/30/2013  M1.30 INCH       BARRY              MI   COCORAHS

            2 DAY TOTAL.

0700 AM     HEAVY RAIN       1 N BATTLE CREEK        42.34N 85.19W
01/30/2013  M1.37 INCH       CALHOUN            MI   COCORAHS

            2 DAY TOTAL.

0730 AM     HEAVY RAIN       5 WNW HOLLAND           42.81N 86.20W
01/30/2013  M1.86 INCH       OTTAWA             MI   COCORAHS

            2 DAY TOTAL.

0730 AM     HEAVY RAIN       1 SSW ALLENDALE         42.96N 85.96W
01/30/2013  M2.22 INCH       OTTAWA             MI   COCORAHS

            2 DAY TOTAL.

0800 AM     HEAVY RAIN       6 SW KALAMAZOO          42.22N 85.68W
01/30/2013  M1.44 INCH       KALAMAZOO          MI   COCORAHS

            2 DAY TOTAL.

0800 AM     HEAVY RAIN       1 W DEWITT              42.84N 84.60W
01/30/2013  M1.65 INCH       CLINTON            MI   COCORAHS

            2 DAY TOTAL.

0800 AM     HEAVY RAIN       1 W FENNVILLE           42.59N 86.12W
01/30/2013  M1.37 INCH       ALLEGAN            MI   COCORAHS

            2 DAY TOTAL.

0830 AM     HEAVY RAIN       4 W HANOVER             42.10N 84.63W
01/30/2013  M1.82 INCH       JACKSON            MI   COCORAHS

            2 DAY TOTAL.

1009 AM     HEAVY RAIN       MEARS                   43.68N 86.42W
01/30/2013  M2.50 INCH       OCEANA             MI   TRAINED SPOTTER

            2 DAY TOTAL.

&&

HOVING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mecosta

When
January 30, 12:00 PM EST to January 31, 11:59 PM EST
Where
Mecosta County, Paris to 2.02 mi ENE of Paris
Cause
Ice Jam
Property damage
$4.6 million
Reported by
County Official
Coordinates
43.770, -85.500

A significant ice jam on the Muskegon River resulted in evacuations of over a dozen homes along the Muskegon River near Rogers Heights, all of which were flooded. Riverside Drive and 183rd Avenue (12th Mile Road) in particular were local areas of particularly significant flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427334.